New York, 2003

Flash Flood in New York, August 4, 2003

August 4, 2003 · NWS OKX · 1 event in 1 county or zone

Torrential rain resulted in flash flooding on parts of the Hutchinson and Cross County Parkways. One car was submerged in water up to its' roof near the intersection of these parkways.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

As a cold front moved slowly east and displaced warm, moist, and unstable air; a line of heavy showers and thunderstorms occurred.Torrential rain resulted in flash flooding on parts of the Hutchinson and Cross County Parkways. One car was submerged in water up to its' roof near the intersection of these parkways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 4, 4:00 AM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 4, 4:00 AM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
500 AM EDT MON AUG 4 2003

.DISCUSSION...MODELS WILL HAVE A HARD TIME ON FINE DETAILS IN THIS
PATTERN...BUT OVERALL GENERAL FEATURES SEEM CLOSE.

IF YOU RUN WITH PERSISTENCE FOR TODAY...I WOULD EXPECT SHOWERS AND
TSTMS TO MOVE ACROSS NEW JERSEY ZONES...LOWER HUDSON VALLEY...CLIP
NYC AND SOUTHERN CT. AND THAT IS HOW I WOULD LIKE TO LAYER POPS FOR
TODAY WITH LIKELY NORTHWEST TO CHANCE EAST. ONLY CHANGE IN THAT
THINKING IS PRESENCE OF LARGE AREA OF SHOWERS OFF MID ATLANTIC COAST
TRACKING QUICKLY NORTHWARD. LATEST RADAR INDICATES SOME LIGHT SHOWER
ACTIVITY FIRING UP FROM SOUTH OF LI NORTHWARD THROUGH NORTHERN CT.
MAYBE ABOUT 30 TO 40 PERCENT COVERAGE. SO...WOULD EXPECT EAST ZONES
TO GET INTO THE ACTION TODAY AS WEAK IMPULSE TRACKS ACROSS THE
REGION. MODELS HAVE BEEN FORECASTING THIS WAVE FOR A COUPLE OF DAYS
NOW.

THE REMAINDER OF THE DATABASE LOOKS GOOD AND WELL COLLABORATED AS
FAR AS I CAN SEE. TUESDAY AND TUESDAY NIGHT TIME FRAME LOOKS OK FOR
LIKELY POPS AS UPPER TROUGH BECOMES NEGATIVELY TILTED AND WEAK
SHORTWAVE ROTATES AROUND BASE OF TROUGH TO MID ATLANTIC COAST. WILL
NOT TAKE MUCH TO TRIGGER SHOWERS IN THIS AIRMASS...BUT MESOSCALE
FORECASTING VERY TRICKY IN THIS PATTERN SO WILL NOT GET TOO FINE ON
TIMING AND COVERAGE.

WEDNESDAY AND BEYOND...LOOKS LIKE THREAT FOR SHOWERS EXISTS FOR THE
REMAINDER OF WEEK WITH LESSER CHANCES LATE IN THE WEEK AS UPPER LOW
FINALLY TRACKS EAST ACROSS EASTERN CANADA. HOWEVER...WEAK TROUGH
EXTENDS SOUTH ACROSS MUCH OF EASTERN SEABOARD AND SHOULD BE ENOUGH
TO TRIGGER AFTERNOON/EVENING SHOWERS. THIS ALREADY IN DATABASE.
AM DISCOUNTING FAIRLY STRONG SURFACE LOW GFS DEVELOPS AT BASE OF
TROUGH AND MOVES UP COAST FOR LATE WEDNESDAY AND THURSDAY.

TEMPS...MAY NUDGE MODEL MAX TEMPS A DEGREE OR TWO HIGHER AS HAS BEEN
THE CASE PAST FEW DAYS.
&&

.HYDRO...LOCAL URBAN TYPE FLOODING A POSSIBILITY IN ANY HEAVIER
SHOWERS...THUNDERSTORMS. MAIN RIVERS AND STREAMS SHOULD BE OK...BUT
OUR USUAL FAST RESPONDING RIVERS...STREAMS COULD BE A PROBLEM IN ANY
HEAVIER ACTIVITY TODAY.
&&

.MARINE...BEST CHANCE AT ACHIEVING SCA SEAS ON THE OCEAN COMES UP
LATE TONIGHT THROUGH TUE NIGHT. THOUGH WAVEWATCH APPEARS OVERDONE...
SWELLS FROM 10 FT SEAS AT BUOY 41001 WELL E OF HATTERAS WILL DECAY
TO ONLY 5 FT BY THE TIME THEY REACH OUR COASTAL WATERS BY
LATE TONIGHT.
&&

.AVIATION...OCCASIONAL IFR CIGS UNTIL 12Z MOST TERMINALS...AS WELL
AS IFR VSBY IN HEAVIER SHOWERS PASSING MAINLY ACROSS LONG ISLAND AND
CT EARLY THIS AM. VFR AFTER 12Z...WITH MVFR IN SCATTERED CONVECTION
AFTER 15Z. THEN GUESS WHAT...RETURN TO MVFR/IFR CIGS TONIGHT WITH
MOIST SOUTHERLY FLOW TRAPPED UNDER REDEVELOPING LOW LEVEL INVERSION.

.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.
Hazardous weather outlook, Aug 4, 4:10 AM EST, 3 hours 20 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
510 AM EDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. SOME OF
THESE COULD PRODUCE LOCALLY HEAVY RAINFALL...WITH MINOR FLOODING OF
SMALL STREAMS AND POOR DRAINAGE AREAS POSSIBLE.

.DAYS TWO THROUGH SEVEN...
THE THREAT FOR SHOWERS AND THUNDERSTORMS EXISTS EACH DAY...ALTHOUGH
THUNDERSTORMS APPEAR MORE LIKELY ON TUESDAY OR DAY TWO. LOCALIZED
NUISANCE FLOODING REMAINS POSSIBLE...ESPECIALLY TUESDAY AND TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Brookhaven radar (KOKX), 81 km away, was scanning. The volume nearest the first event began at 12:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Westchester

When
August 4, 7:30 AM EST to 7:45 AM EST
Where
Westchester County, Mt Vernon
Reported by
BROADCAST MEDIA
Coordinates
41.152, -73.753 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337489.